How is the ANA test related to drug-induced lupus?
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.
Dr. Robert L. Rubin is a Professor in the Department of Molecular Genetics and Microbiology at the University of New Mexico School of Medicine in Albuquerque.See all of Robert L. Rubin, PhD's answers.
As with systemic lupus, most people with drug-induced lupus develop antinuclear antibodies (ANA), although people with drug-induced lupus related to quinidine and minocycline often are ANA-negative.
The ANAs in drug-induced lupus are primarily autoantibodies that are able to react with a histone-DNA complex (the major component of the nucleus of all cells). A special laboratory test to detect IgG antibodies to the histone-DNA complex is a sensitive marker for lupus-like disease brought on by many drugs. (Quinidine and hydralazine are exceptions, as only about one-half and one-third, respectively, of people with lupus induced by these drugs have this type of anti-histone antibody.) This autoantibody specificity is also present in most individuals with systemic lupus, although the individuals usually have additional abnormal antibodies.
Although the ANA or anti-histone test can help to confirm a diagnosis of drug-induced lupus, it is not useful to periodically test people who have no symptoms. Most medications with a tendency to induce lupus-like disease also produce (at a much higher frequency) a benign type of anti-histone antibody not associated with symptoms. Commonly used laboratory tests do not distinguish between benign and disease-associated antibodies. There is no evidence that people who develop only ANA without symptoms are at increased risk for future development of drug-induced lupus symptoms.
In most people who develop drug-induced lupus, the symptoms and ANA appear at about the same time. After discontinuing the causative medication, drug-induced ANA should gradually disappear. (A return to normal can take many months and sometimes years.) If the ANA is truly drug-induced, its gradual decline after the medication is discontinued can confirm that the diagnosis was correct.
Medically reviewed on July 21, 2013Submit a Question to the Experts